No short-term risk of severe cardiac events seen in children taking central nervous system stimulants
Child/Adolescent HealthCentral nervous system (CNS) stimulants are frequently used to treat children with attention deficit/hyperactivity disorder (ADHD). Controversy surrounds these drugs regarding their potential to cause cardiovascular events such as sudden cardiac death, heart attack, and stroke. A recent study shed new light on the cardiovascular safety of these stimulants. It found no significant short-term risk of children developing severe cardiac events. This was true even for children with congenital heart and other cardiac disease, even though the smaller sample size did not allow precise comparisons. Researchers reviewed Medicaid health claims data on more than 1.2 million children with a diagnosis of ADHD or other emotional disturbance disorder. Of these, more than 386,000 had at least one claim for stimulants. The data came from 28 States during the period from 1999 to 2006. Stimulant exposure was determined along with the occurrence of any major cardiac event.
There were 66 cases of sudden cardiac death, stroke, or heart attack. This resulted in an overall event rate of 2.8 per 100,000 patient-years. Event rates during periods of stimulant use, adjusted to balance risk factors, were 2.2 per 100,000 patient-years compared to 3.5 for periods when no stimulants were used. Twenty-six events occurred in high-risk children with an event rate of 63 per 100,000 patient-years, with similar rates between treated and untreated periods. There was no major association between the use of stimulants to treat ADHD and other emotional disturbance disorders and the development of major cardiovascular events. The researchers call for more studies, however, to determine the impact of long-term use of stimulants among this group. The study was supported in part by AHRQ (HS18506).
See "Cardiovascular safety of central nervous system stimulants in children and adolescents: Population based cohort study," by Almut G. Winterstein, Ph.D., Tobias Gerhard, Ph.D., Paul Kubilis, and others in the July 18, 2012 British Medical Journal 345, e4627.
Current as of April 2013Internet Citation: No short-term risk of severe cardiac events seen in children taking central nervous system stimulants: Child/Adolescent Health. April 2013. Agency for Healthcare Research and Quality, Rockville, MD. http://www.ahrq.gov/news/newsletters/research-activities/13apr/0413RA22.html